Heavy Snow, East Slopes Northern Cascades
- When
- March 12, 7:00 AM PST to March 13, 1:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A mature late winter cyclone off the Northwest Pacific coast generated heavy snowfall across the northern areas of eastern Washington, from the east slopes of the northern Cascades over to the northeast mountains of Washington. Snow began in the Cascades and the Okanogan Valley on the morning of March 12th as strong low level easterly upslope flow enhanced lift across the area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A mature late winter cyclone off the Northwest Pacific coast generated heavy snowfall across the northern areas of eastern Washington, from the east slopes of the northern Cascades over to the northeast mountains of Washington. Snow began in the Cascades and the Okanogan Valley on the morning of March 12th as strong low level easterly upslope flow enhanced lift across the area. The warm front continued to the east with snow falling down to valley floors across northeast Washington. Strong low level warm air advection through the afternoon and early evening resulted in snow transitioning to rain or non-accumulating snowfall in the valleys by the late evening hours. The event concluded with the passage of a cold occluded front during the morning hours of the 13th with additional snowfall across the mountains and far northern valleys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 12, 3:38 AM PST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
438 AM PDT Mon Mar 12 2012
.SYNOPSIS...
A strong storm system will arrive today which has the potential to
bring significant accumulating snows to the valleys across
Northern Washington...and heavy snow to the mountains. Snow
levels will rise this afternoon into the mountains. A series of
wet and occasionally windy storm systems will bring mainly valley
rain and mountain snow through the upcoming work week. Very breezy
conditions will be common today through Wednesday.
&&
.DISCUSSION...
Today through Tuesday...A very rowdy weather regime will overtake
the forecast area today...featuring heavy mountain snow...minor
to moderate snow in the basin and valleys turning to rain...and
breezy...raw and gusty conditions for many locations. Tomorrow
will feature a similar frontal passage as yesterday...bringing the
prospect for showers of snow...rain...graupel and maybe a few
cracks of thunder.
Satellite indicates a deeply wrapped up surface low circulation
southwest of Vancouver Island this morning. latest models are in
good agreement in ejecting this low pressure into British Columbia
this afternoon. A broad and deep shield of precipitation bearing
clouds is taking shape off the Oregon and Washington coast along
the occluded front appending from the surface low. As this low
pressure passes to the west/northwest today and tonight the
occlusion will slow down...a well defined warm front will form
along the WA/OR border this morning and then push north through
the forecast area today and into this evening. Isentropic ascent
along this warm front will be fed by a well directed and deep
fetch of pacific moisture...easily enhancing into a long period of
light to moderate precipitation over just about all of the
forecast area today. Then...on Tuesday the occluded front will
sweep through the region bringing a final round of moderate rain
and mountain snow...followed by a dynamic and unstable post front
air mass capable of producing scattered convective showers and
windy conditions.
For today's warm frontal event...the forecast area can be
fragmented into 3 generally distinct areas. first...in the deep
basin and Cascades...including the valley from Wenatchee to
Omak...strong low level upslope into the mountains and good
isentropic ascent over a cold surface air mass will promote a
sustained round of snow...likely heavy in the Cascades
themselves...and moderate to locally heavy accumulations in the
valleys. The offending offshore surface low is strong and deep
enough to promote a good northward penetration of the warm air
tongue ahead of the occlusion...so in the Columbia/Okanogan river
valleys expect snow levels to rise this afternoon and change
accumulating snow to rain or a minimally accumulating mix after
morning snow. The inherited Winter Weather Advisory for the
Okanogan Valley will be expanded to include the Wenatchee area and
Waterville Plateau today.
For the Columbia Basin zones...including the Spokane/CD'A area as
well as most of the Idaho Panhandle...This should be a straight
forward warm front event featuring an onset of snow late this
morning...with minor accumulations possible especially above 2000
feet elevation...maybe an inch or so on grassy surfaces...followed
by a change-over to valley/basin rain as snow levels rise to near
5000 feet during the late afternoon. It will get quite breezy this
afternoon and evening in the well mixed warm sector...helping to
melt any morning/early afternoon accumulation and keeping
overnight low temperatures elevated above freezing.
For the mountain zones north of the basin initial moderate snow
accumulations in the valleys will probably turn to rain in the
late afternoon at least south of a line from Sandpoint to Colville
to Republic...but locations near the Canadian border may achieve
significant accumulations with a less well defined changeover to
rain or a simple continuation of snow or sleet into this evening.
Forecast confidence is lowest for this area because of uncertainty
regarding how far north the warm air will penetrate. Thus...Winter
Storm Warnings will continue today...particularly for the Okanogan
highlands which is closer to the deeper cold air pocket trapped
against the Cascades. In any event...heavy snow is likely in the
mountains of these zones above 3000 to 4000 feet regardless of
whether the valley floors see significant accumulation.
On Tuesday the main event will be the occluded front passage
during the morning...and then post frontal breezy and unstable
showery conditions with densest shower activity in the
orographically favorable higher terrain north and east of the
basin...with a likely well defined precipitation shadow developing
in the basin downwind of the Cascades. /Fugazzi
Tuesday night through Sunday: A long-wave trough along the West
Coast will direct a series of shortwaves across the Inland
Northwest, providing an opportunity for precipitation each day.
After continued below normal readings and lower snow levels into
Wednesday, temperatures moderate toward normal or slightly above,
until the long-wave trough axis shifts inland toward the end of
the week.
Precipitation chances rise to likely late Wednesday and remain
high through Friday as shortwaves 1, 2 and 3 swing in. Exceptions
will be for the lee of the Cascades, deeper Columbia Basin and L-C
valley where some down-sloping will hold chances back some. A
deepening moisture plume, pushing PWATs toward 150-170% of normal,
starts to invade Wednesday night with shortwave 1. The moisture
peaks Thursday with shortwave 2, a wave composed of: a cold front,
moderate PVA with the 500mb trough/vorticity max and upper level
jet streak. Thus at this time Thursday/Thursday night looks to be
wettest. However we will continue to monitor the evolution of this
system, including track and timing, for any deviations which would
alter this thinking.
Warming 850mb temperatures and a moderate to strong southwesterly
flow indicate rising snow levels through the period, moving above
5000 feet going into Thursday over most of the region. With rising
snow levels and southwesterly flow, on top of precipitation, eyes
will turn toward melting snow and rises on waterways. At this
time, the River Forecast Center (RFC) does not indicate main-stem
rivers reaching flood stage. However smaller rivers, creeks and
streams will be more susceptible to impacts from such rises.
By Friday the cold front shifts east and PWATs begin to drop as
the long-wave trough starts to inland. However shortwave 3 comes
through the region, now into a more unstable environment of the
long-wave trough. Precipitation chances will remain above normal
but precipitation looks more showery, with the threat of mixed
precipitation (including rain, snow, graupel and/or small hail)
returning as cooler air invades.
Next weekend guidance indicates the long-wave trough continuing
to shift inland. The atmosphere dries out further, with PWATs
dropping toward 40-60% or normal. However the continued unstable
environment within the trough and smaller-scale waves embedded
within it will keep the threat of showers going, while snow levels
lower toward 1-3kft during the day and near valleys floors at
night. /J. Cote'
&&
.AVIATION...
12z TAFs: A warm front with a good pacific moisture feed will
develop along the WA/OR border between 12z and 15z and move north
through the forecast area during the day today. For most TAF sites
except KLWS and possibly KPUW...warm frontal precipitation will
begin as snow with low MVFR or IFR ceilings and vis. Front will
gradually move north through the KMWH and KGEG area TAF sites with
a changeover to rain with mainly MVFR ceilings 18z-20z at KMWH and
20z-22z at KGEG and KEAT where the Cascades will slow down northward
extent of warmer air aloft. Tonight precipitation will decrease in
the warm sector of the system...with breezy and gusty conditions
at exposed TAF sites...and the potential for LLWS at valley TAF
sites. A strong occluded front will bring another round of MVFR
ceilings in rain especially to the eastern TAF sites after 08z-10z
Tuesday morning. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 40 38 42 28 45 37 / 100 60 90 20 20 60
Coeur d'Alene 40 36 42 27 44 34 / 100 100 100 30 20 70
Pullman 42 39 43 30 46 39 / 80 50 90 30 20 50
Lewiston 50 43 52 34 54 40 / 50 40 90 20 20 40
Colville 39 36 44 26 45 32 / 100 100 90 30 30 70
Sandpoint 39 35 41 27 41 32 / 100 100 100 40 30 70
Kellogg 39 34 39 27 44 32 / 100 100 100 50 20 70
Moses Lake 49 38 49 30 51 37 / 80 40 40 10 20 40
Wenatchee 42 36 48 29 46 34 / 100 70 40 20 30 50
Omak 38 34 46 26 46 33 / 100 80 60 20 60 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory from 5 AM early this morning to 5 PM PDT
this afternoon for Waterville Plateau-Wenatchee Area.
Winter Storm Warning from 5 AM early this morning to 11 PM PDT
this evening for East Slopes Northern Cascades.
Winter Storm Warning from 5 AM early this morning to 5 AM PDT
Tuesday for Okanogan Highlands.
Winter Weather Advisory from 5 AM early this morning to 11 PM
PDT this evening for Okanogan Valley.
Winter Storm Warning from 11 AM this morning to 5 AM PDT Tuesday
for Northeast Mountains above 3000 feet.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 557 AM PDT MON MAR 12 2012 IDZ001>004-026-027-WAZ031>036-131300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- 557 AM PDT MON MAR 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON THURSDAY AND FRIDAY...WARM AND MOIST SOUTHWEST FLOW WILL RESULT IN RISING SNOW LEVELS AND THE POTENTIAL FOR MODERATE TO HEAVY RAIN FOR THE NORTHEAST MOUNTAINS AND IDAHO PANHANDLE MOUNTAINS. SNOW MELT COMBINED WITH MODERATE RAIN WILL RESULT IN RISING STREAMS AND SMALL RIVERS. WAZ037-038-041>044-131300- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 557 AM PDT MON MAR 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WET SYSTEM WILL IMPACT THE REGION TODAY THROUGH EARLY TUESDAY AND WILL CARRY THE POTENTIAL FOR HEAVY SNOW IN THE MOUNTAINS. MODERATE TO LOCALLY HEAVY SNOW WILL BE POSSIBLE IN THE VALLEYS BEFORE SNOW LEVELS RISE INTO THE MOUNTAINS THIS AFTERNOON AND EVENING. WINDY CONDITIONS IN THE MOUNTAINS WILL BE LIKELY...AND PRODUCE BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366207, 366208, 366206, 366205.